Managing sedation in an infant with cardiomegly.Register Today!
This is a discussion on Managing sedation in an infant with cardiomegly. in PICU Nursing / Pediatric, part of Critical Care Nursing ... We admitted a 5 month old with severe cardiomegaly, in multifocal atrial flutter with runs of...by Ashley, PICU RN Feb 16, '12We admitted a 5 month old with severe cardiomegaly, in multifocal atrial flutter with runs of V-tach requiring low dose cardioversion (9 joules) to break the V-tach but we have been unable to break the atrial flutter.
He was intubated, several central lines, an arterial line and on drips including fentanyl, esmolol and milrinone, among others. However, the baby was on no sedation other than the fentanyl (up to 8mcg/kg/hr). He was wake, restrained, and was jerking his body frequently, including turning his head back and forth fighting against the tube.
His ABP was running about 75/30 and because of the severe cardiomegly, his heart was barely contracting. Our doctors were concerned about giving him any sedation because of his poor cardiac function and the possibility of losing perfusion. The only thing that was keeping this baby semi-calm was having someone press their hands over his head and abdomen and softly speak to him. Unfortunately his parents were so traumatized over his condition that they couldn't stand to be in the room. (An emergency response team had to be called to the mother who was having a full blown anxiety attack.)
So I know that sedation is a fine dance with kids as hemodynamically unstable as this one, but it seemed cruel that this child was getting no sedation with all we were doing to him. What are your experiences with similar patients and managing sedation?Last edit by Ashley, PICU RN on Feb 16, '12 : Reason: Posted before I was finished
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=675234©2013 allnurses.com INC. All Rights Reserved.
- 927 Views
- Feb 16, '12 by umcRNI work in a peds CICU, I have only been off orientation a few months (which unfortunately included a two month sick leave) and therefore still not taking the sickest patients but I know from orientation that the sicker they were usually the heavier they were sedated and paralyzed if needed to reduce the workload of the heart. We use a combo of any of the following: fentanyl, morphine, versed, ketamine and vec. It seems to me the kiddo should at least have a benzo on to keep him calmer and what about paralysis?
We also have sedation orders on my unit where the nurse can increase by 10-20% as needed to keep the patient at the "goal" sedation level ordered by the doc
Interested to hear what others have to say
- Feb 16, '12 by janfrnNononononono!!! With cardiomegaly that severe, and a dysrhythmia into the bargain, sedation and paralysis would quite possibly kill this baby. His ABP is already borderline, with diastolic hypotension and a wide pulse pressure. Most benzos cause a drop in peripheral vascular resistance and this effect will drop cardiac output low enough that cardiac arrest is a distinct possibility. Most neuromuscular blockers cause tachycardia, which in this patient will drop cardiac output because contractility is so poor. Having seen several children arrest during RSI with either fentanyl/rocuronium or ketamine/rocuronium I strongly endorse the practice of avoiding neuromuscular blockade for kids with cardiomyopathy. Dexmedetomidine has fewer cardiovascular effects than the opioid/benzo/ketamine cocktails and might offer something to your patient, Ashley. Oh, and NO propofol for this kiddo!
- Feb 17, '12 by Ashley, PICU RNThanks, Jan. I was hoping you would respond to this. :-)
We don't ever use propofol for continuous infusions unless there is no other choice. Thanks for suggesting the dex. I'll have to keep that in mind for the future. After another day of being unable to convert or stabilize this kiddo, we are transferring him to a hospital that performs heart transplants. Probably his best/only option at this point.
Thanks again for helping me learn!
- Feb 18, '12 by janfrnYou're welcome Ashley. I hope the kiddo recovers by whatever means, and is neurologically okay after. (Not a given for sure.)
We have nowhere to send kids like these because we ARE the heart transplant centre for western Canada. If we can't fix 'em they can't be fixed. One of our frequent flyers just turned up again and may need to follow the transplant path. If it's not already too late...
- Mar 26, '12 by GatorRN21Great question!
There is no right answer in this situation! Everyone will have an opinion! Thus, this is always a hot topic among the critical care team.
umcRN, I found it good to hear that the nurses have a great deal of autonomy in titrating the sedation in your hospital. But, I believe the bedside nurse should not independently manage/titrate the sedation in a patient with impending cardiac failure.
Oh Dex. . .some of the doctors are very against Dex because of its affect on the heart rate. Also, it is a newer drug and there isn't a large amount of evidenced-based data about how to use it safely (i.e. weaning off the medication and managing withdrawal). I just wanted to mention that I personally love Dex and think it is a great drug especially for short term use in the pediatric cardiac population.
Of note, some anesthesiologists I have spoken with like to give Ketamine for situations like the one you described. But, we don't commonly give Ketamine for the most part. As already mentioned, never Propofol, it is a negative inotrope.
Anyways, as you probably know, sedation for a patient admitted in cardiac failure can potentially throw them over the edge. Since their sympathetic response system is maintaining what little cardiac output they still have left, when you blunt that response with sedation this can lead to full-blown arrest. These are some of the scariest situations! That's why there is always so much discussion among the team about the "right" medication to use. But, bottom-line if we had to give a kid like the one described sedation/paralytic for a procedure (i.e. intubation), we would have an ECMO circuit/ECMO tech and open-chest cart outside the room and of course the surgeon up on the unit. If you don't have that available, they need to be sent to a hospital with ECMO capabilities.